Case reports received by CHPSO provided the lessons learned for this issue. Following are brief examples. Details may have been changed to protect patient and provider confidentiality.
BCMA: An ICU patient was on several vasopressor infusions: epinephrine and norepinephrine. The nurse noted that the epinephrine infusion was nearly empty, walked over to the Automated Dispensing Cabinet (ADC) and obtained another bag. The medication scanned properly and was hung to replace the epinephrine. Minutes later, increasing blood pressure alerted the nurse, and he then noted that two norepinephrine infusions were now running instead of one. He thought he had requested epinephrine from the ADC, but the records show he made a mistake when recalling which medication was needed, and requested and obtained norepinephrine instead.
Multi-dose Vials: In the operating room, an anesthesiologist started inducing the patient for anesthesia. Initially, she injected a sedative from a syringe; then the patient developed respiratory distress and anxiety. Recognizing that she had accidentally injected the muscle relaxant instead of the sedative, the anesthesiologist rapidly proceeded with a bolus of intravenous anesthetic and intubated the patient. Investigation of the incident found several issues. Anesthesiologists were required to draw up their own medications: to save time, this anesthesiologist was not labeling all her syringes, expecting to differentiate between them based on syringe size. Also to save time, she was preparing the syringes for the next case as the prior case was finishing, using multi-dose vials in the operating room for some of the medications, even though multi-dose vials can only be used for a single patient when the vial is in the operating room.